Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


A nonsymmetric approach and a quasi-optimal and robust discretization for the Biot’s model
HTML articles powered by AMS MathViewer

by Arbaz Khan and Pietro Zanotti HTML | PDF
Math. Comp. 91 (2022), 1143-1170 Request permission


We consider the system of partial differential equations stemming from the time discretization of the two-field formulation of the Biot’s model with the backward Euler scheme. A typical difficulty encountered in the space discretization of this problem is the robustness with respect to various material parameters. We deal with this issue by observing that the problem is uniformly stable, irrespective of all parameters, in a suitable nonsymmetric variational setting. Guided by this result, we design a novel nonconforming discretization, which employs Crouzeix-Raviart and discontinuous elements. We prove that the proposed discretization is quasi-optimal and robust in a parameter-dependent norm and discuss the consequences of this result.
Similar Articles
Additional Information
  • Arbaz Khan
  • Affiliation: Department of Mathematics, Indian Institute of Technology Roorkee (IITR), 247667 Roorkee, India
  • MR Author ID: 1108913
  • ORCID: 0000-0001-6625-700X
  • Email:
  • Pietro Zanotti
  • Affiliation: Dipartimento di Matematica ‘F. Enriques’, Università degli Studi di Milano, 20133 Milano, Italy
  • Address at time of publication: Dipartimento di Matematica ‘F. Casorati’, Università degli Studi di Pavia, 27100 Pavia, Italy
  • MR Author ID: 1275475
  • ORCID: 0000-0003-4505-3520
  • Email:
  • Received by editor(s): August 12, 2020
  • Received by editor(s) in revised form: May 23, 2021, and September 2, 2021
  • Published electronically: December 1, 2021
  • Additional Notes: The first author was supported by the SERB MATRICS grant MTR/2020/000303. The second author was supported by the INdAM-GNCS through the program “Finanziamento giovani ricercatori 2019-2020” and by the MIUR-PRIN 2017 project “Numerical analysis of full and reduced order methods for partial differential equations”
  • © Copyright 2021 American Mathematical Society
  • Journal: Math. Comp. 91 (2022), 1143-1170
  • MSC (2020): Primary 65N30, 65N12, 65N15, 76S05
  • DOI:
  • MathSciNet review: 4405491